Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 147, NWS Columbia, SC

July 21, 2010Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2010, 4:19 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2010, 4:19 PM EDT (20:19 UTC)
Expired
Jul 21, 2010, 5:15 PM EDT
In force
56 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Clarendon County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:24 PM EDTTSTM WND DMG10 Nne Manning, SCSHERIFF DISPATCH REPORTED TREES DOWN ALONG BREWINGTON ROAD.
Jul 21, 4:24 PM EDTTSTM WND DMG7 Wsw Turbeville, SCSHERIFF DISPATCH REPORTED A TREE DOWN ON THE SOUTHBOUND LANE OF INTERSTATE 95 AT MILE MARKER 130.
Jul 21, 4:25 PM EDTTSTM WND DMG5 W Turbeville, SCSHERIFF DISPATCH REPORTED A TREE DOWN AT THE INTERSECTION OF HWY 378 AND INTERSTATE 95.
Jul 21, 4:38 PM EDTTSTM WND DMG3 Nw Hebron, SCSHERIFF DISPATCH REPORTED TREES DOWN ALONG SALEM ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS52 KCAE 212019
SVRCAE
SCC027-085-212115-
/O.NEW.KCAE.SV.W.0147.100721T2019Z-100721T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
419 PM EDT WED JUL 21 2010

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF MANNING...OR 7
  MILES SOUTHEAST OF SOUTH SUMTER...AND MOVING EAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE TURBEVILLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 8 7 7...
6 3 3...6 7 7 2.

LAT...LON 3382 7991 3377 7998 3372 7997 3371 7999
      3358 8005 3370 8030 3378 8034 3386 8022
      3396 8010 3397 7998 3395 7996 3394 7997
      3390 7994 3388 7988
TIME...MOT...LOC 2019Z 286DEG 12KT 3384 8019

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:14 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 21, 3:14 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
314 PM EDT WED JUL 21 2010

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO EXTEND
INTO THE SOUTHEASTERN STATES THROUGH THE END OF THE WEEK. THIS
WILL BRING MORE HOT TEMPERATURES AND LOWER RAIN CHANCES.

&&

.NEAR TERM /THROUGH TONIGHT/...

SURFACE TROUGH OVER THE MIDLANDS THIS AFTERNOON. PH2O NEAR 2.0
INCHES WITH MODERATE TO STRONG INSTABILITY. MID AND UPPER LEVEL
RIDGE IS CENTER TO OUR WEST OVER AL/GA . CONVECTION MAINLY ALONG
AND AHEAD OF THE SURFACE TROUGH. SHOULD SEE CONVECTION DIMINISHING
DURING THE EVENING. LOWS IN THE MID 70S.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MODELS STILL CONSISTENT SHOWING THE MID AND UPPER LEVEL RIDGE OVER
THE SOUTHERN TIER STATES THROUGH SATURDAY NIGHT. NEAR ZONAL FLOW
NORTH OF OUR AREA. THE LEE SIDE TROUGH COMBINED WITH AN UNSTABLE
AIR MASS AND PH2O AROUND 2 INCHES WILL KEEP THE THREAT OF
SCATTERED DIURNAL STORMS OVER THE REGION. WITH SUCH TEMPERATURES
ALOFT, CONVECTION SHOULD BE LIMITED IN COVERAGE. HIGHS EACH DAY IN
THE UPPER 90S TO AROUND 100. WILL PROBABLY NEED A HEAT ADVISORY
FOR THE AFTERNOON HOURS THURSDAY THROUGH SATURDAY WITH HEAT INDEX
VALUES 105 TO 110 DEGREES. LOWS IN THE MID/UPPER 70S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
UPPER LEVEL RIDGE WEAKENS OVER THE SOUTHEASTERN STATES AS A
TROUGH CROSSES FROM THE GREAT LAKES TO THE NORTHEASTERN STATES. A
COLD FRONT APPROACHES THE REGION FROM THE NORTH. HOT TEMPERATURES
EXPECTED TO COOL A LITTLE BY MONDAY AND THE CHANCE OF SHOWERS AND
THUNDERSTORMS INCREASE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS FOR MOST OF THE PERIOD...WITH MVFR POSSIBLE IN LATE
AFTERNOON AND EVENING SHRA/TSRA. CAE WSR-88D AND SATELLITE IMAGERY
ALREADY SHOWING SCATTERED TSRA DEVELOPING ACROSS THE REGION. EXPECT
ACTIVITY TO CONTINUE DEVELOPING THROUGH THE AFTERNOON HOURS WITH
THE MAIN FOCUS AREA BECOMING OGB DURING THE EVENING. ACTIVITY WILL
BEGIN DIMINISHING AROUND 22/00Z...WITH REMAINING CELLS DISSIPATING
BY 22/04Z. SOME GUIDANCE IS HINTING AT PATCHY MORNING FOG AROUND
OGB AND AGS...HOWEVER CONFIDENCE IS LOW SO WILL REMAIN WITH LIGHT
WINDS AT THESE SITES AND WILL MONITOR FOR LATER UPDATES.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR CONDITIONS POSSIBLE IN
AFTERNOON CONVECTION SATURDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...SRS
Hazardous weather outlook, Jul 21, 4:02 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
402 AM EDT WED JUL 21 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
402 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES NEAR 100 DEGREES AND HIGH HUMIDITY WILL COMBINE TO INCREASE
AFTERNOON HEAT INDEX VALUES TO ABOVE THE 105 DEGREE RANGE FROM
THURSDAY INTO SUNDAY. IF WORKING OUTSIDE BE SURE TO DRINK PLENTY
OF FLUIDS AND AVOID OVER EXERTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 2:08 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT WED JUL 21 2010

SCZ022-029-211900-
KERSHAW-LEE-
208 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WAS AFFECTING KERSHAW AND LEE COUNTIES...

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CAMDEN...MOVING EAST AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, Jul 21, 3:21 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
321 PM EDT WED JUL 21 2010

SCZ028-031-212000-
RICHLAND-SUMTER-
321 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND AND SUMTER
COUNTIES...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EASTOVER MOVING EAST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Special weather statement, Jul 21, 3:54 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
354 PM EDT WED JUL 21 2010

SCZ036-212045-
ORANGEBURG-
354 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ORANGEBURG...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningCAEOrangeburg30 min
Jul 21, 5:05 PM EDTSevere Thunderstorm WarningCAEClarendon25 min
Jul 21, 7:38 PM EDTSevere Thunderstorm WarningCAEAiken67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.